Hail, Ripley
- When
- April 9, 2:51 PM CST
- Where
- Ripley County, Gatewood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.580, -91.100
Scattered thunderstorms produced isolated large hail up to the size of golf balls, along with isolated wind damage during the afternoon and evening. Between 3:30 and 7:30 PM, approximately 20 reports of hail dime-size or larger hail or wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms produced isolated large hail up to the size of golf balls, along with isolated wind damage during the afternoon and evening. Between 3:30 and 7:30 PM, approximately 20 reports of hail dime-size or larger hail or wind damage were received. The vast majority of reports were large hail. Semi-discrete convection formed within a broad confluence zone. Surface temperatures exceeded 80 degrees, with surface dewpoints barely reaching 50. A dry boundary layer supported low-level lapse rates exceeding 9 C/km across much of the Ohio Valley. Up to 1000 J/kg of mixed-layer cape and 30-40 kts of effective bulk wind shear supported large hail with the strongest, longest lived updrafts. The dry boundary layer also supported efficient downward momentum transport of some of the stronger downdraft cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Fri Apr 9 2021 .SHORT TERM...(Tonight through Sunday night) Issued at 310 PM CDT Fri Apr 9 2021 A few showers have developed from an area of agitated cumulus from the Ozark Foothills northeast along a confluence zone across southern Illinois and into Gibson county Indiana. Instability is fairly limited east of the Mississippi, so would expect some bubbling to continue with possibly a stray lightning strike, but the stronger showers and any storms should have a hard time sustaining themselves for long. SPC's mesoanalysis indicates that there is around 1000J/kg of mixed-layer CAPE over much of southeast Missouri, but it may still be struggling with a cap. Therefore the cu field is locked to the better terrain for now. A broken band of thunderstorms is lifting northeast into southwest/south central Missouri along a progressive outflow. The 0-3KM bulk shear and SRH is not great, so not thinking that there will be much organization of the convection through the early evening. The HRRR lifts a few cells into southeast Missouri through 00Z, and then tries to push them eastward into west Kentucky this evening. Meanwhile, storms are expected to fire along the cold front over eastern Kansas and Oklahoma around 00Z. This convection is likely to become organized as it primarily dives east southeast into Arkansas through the evening. The northward extent of this development is in doubt, but cannot rule out a few stronger cells with wind or hail in our southwest counties after 06Z tonight. The overall signal is for the frontal convection to do a split with a mean-looking MCS diving to our south and more disorganized convection lifting north with the surface low. Not sure if there will be much convection left by 12Z as it attempts to push east of the Mississippi. The cold front will reach the Mississippi by 15Z Saturday and then clear the entire area by 21Z. At least scattered showers will continue along and ahead of it. A few storms will also be possible until the front passes. A few wraparound showers may skirt the northwest and northern edges of the forecast area late Saturday and Saturday night, but most of this activity will stay northwest/north of the region. .LONG TERM...(Monday through Friday) Issued at 310 PM CDT Fri Apr 9 2021 The next work week still looks rather uneventful. Generally dry conditions are forecast through the period. Temperatures compared to this week will be cooler, with highs mainly in the 60s. The longer term global models have been strongly hinting at a major cooldown, but they have delayed the timing of the cooldown. As a result, forecast temps will remain constant through the week. Highs will be warmest on Monday ahead of a cold front, ranging from the mid 60s to mid 70s. Otherwise, expect highs in the 60s with lows in the 40s through Friday. As far as precip chances, very little if any precip is expected. There is a slight chance of showers with the cold front passage Monday and Monday night. Tuesday appears dry behind the front. Beyond Tuesday, the ensembles continue to depict a broad area of negative 500 mb height anomalies over the northern states. These negative height anomalies are forecast to slowly sink south and increase late in the week. However, there is really not much of a signal for precip despite the falling 500 mb heights and lack of a strong surface high. The national model blend has littered the forecast with 20 percent pops starting Wednesday. Given the model differences in the large area of upper-level troughing approaching our region, it is tough to rule out a few showers. && .AVIATION... Issued at 1250 PM CDT Fri Apr 9 2021 Confidence in any significant coverage of convection this afternoon and evening is low, so will keep the TAFs dry for that period. A band of showers is expected to move eastward across the region overnight into Saturday morning, but instability is hard to find at this time, so will not have any mention of TS or VCTS. Not sure if there will be much impact on visibilities, but certainly cannot rule out MVFR conditions in the showers. Lower MVFR ceilings will develop as the showers arrive in the west, and may lag the showers in the north and east. A brief IFR ceiling cannot be ruled out, especially in the north. Gusty southwest winds will diminish through the afternoon. Winds will back to southeast tonight, and then pick up and become gusty from the southwest behind the cold front Saturday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...MY AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 328 PM CDT Fri Apr 9 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 PM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected through early evening, mainly over southeast Missouri. A few strong storms with locally gusty winds and hail will be possible. Overnight, a few thunderstorms will be possible amidst more widespread showers. A strong storm with damaging wind cannot be ruled out over southern portions of southeast Missouri and the Purchase Area of Kentucky. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms will continue Saturday along and ahead of a weak cold front that will move east through the entire region by 4 PM. Locally heavy rainfall will be the primary concern. Strong southwest winds will gust up to 35 mph at times behind the cold front Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
Special Weather Statement National Weather Service Paducah KY 322 PM CDT Fri Apr 9 2021 ILZ084-092100- Jackson IL- 322 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL 400 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near Murphysboro, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carbondale, Murphysboro, De Soto, Elkville and Hurst. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. && LAT...LON 3795 8915 3773 8915 3774 8949 3784 8952 TIME...MOT...LOC 2021Z 251DEG 18KT 3781 8941 SMITH
Special Weather Statement
National Weather Service Paducah KY
345 PM CDT Fri Apr 9 2021
MOZ100-092115-
Wayne MO-
345 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shook, or near Greenville, moving east at 20 mph.
At 340 pm...a report of dime size hail was reported two miles south
of Greenville, near the Camp Allen area.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greenville and Shook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Lake Wappappello, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3719 9022 3709 9022 3708 9011 3704 9011
3704 9015 3701 9015 3701 9017 3699 9017
3699 9018 3698 9019 3698 9020 3697 9020
3696 9022 3694 9045 3712 9050
TIME...MOT...LOC 2043Z 258DEG 19KT 3705 9038
SMITHThe Memphis radar (KNQA), 176 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
A few miles north of Broseley, a house on County Road 629 sustained minor to moderate damage. Several sections of siding were blown off. A portion of metal roofing blew off. About a mile east of Poplar Bluff airport, a couple of power poles were downed or leaning on Missouri Highway B.
Power lines were down, blocking the road.
An old trailer was blown across County Road 640 near the Stoddard County line. Tin roofing was blown around.
A carport was blown over a fence. A large rotted tree landed on a house, causing extensive damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947546, 947547, 947548, 947549, 947550, 947551, 947552, 947553, 947554, 949774, 947556, 947558, 947555, 947557, 947560, 947563.